SEARCH

SEARCH BY CITATION

Keywords:

  • biliary cirrhosis;
  • drug-induced liver injury;
  • ductopenia

ABSTRACT— A 50-year-old woman suffered from a diffuse skin rash, high fever and jaundice immediately after a second injection of glutathion and Stronger Neo-minophagen C which contains glycyrrhizin. Liver biopsy performed 11 months after the onset showed mild spotty hepatocyte necrosis, marked cholestasis in parenchyma, and some lymphocyte infiltration in the portal area. Interlobular bile ducts had undergone vacuolar degeneration or were absent in some portal tracts. In her hospital course, unremitting jaundice persisted and biliary cirrhosis developed with signs of portal hypertension; she died from liver failure 26 months after the onset. A liver specimen at her death revealed that most of the interlobular bile ducts had vanished. Based on the clinical course and pathology, drug-induced ductopenia, possibly due to an adverse reaction to glycyrrhizin, is the most likely diagnosis. While drug-related biliary cirrhosis is rarely fatal, this case presented an unusually rapid course of fatal biliary cirrhosis.